Hail, Fremont
- When
- August 15, 5:58 PM MST
- Where
- Fremont County, 2.83 mi S of (Riw)riverton Rgnl A
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.030, -108.459
Penny sized hail was measured west of Riverton.
Colder air aloft filtered into Wyoming behind an upper level low near the Montana-Canada border. This cold air coupled with afternoon surface heating helped to generate a severe thunderstorm over the central Wind River Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Colder air aloft filtered into Wyoming behind an upper level low near the Montana-Canada border. This cold air coupled with afternoon surface heating helped to generate a severe thunderstorm over the central Wind River Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 3:17 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 417 PM MDT SAT AUG 15 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY DECENT RAIN FELL ACROSS THE MOST OF THE REGION TODAY WITH STRONG TROUGH MOVING THROUGH THE AREA. SCATTERED SHOWERS AND A FEW STORMS HAVE FORMED IN THE UNSTABLE AIR ACROSS WEST AND NW WY THIS PM WHERE SUNSHINE AIDED THE INSTABILITY. OTHERWISE THE SHOWERS AND STORMS ARE STILL OCCURRING AS OF 21Z IN THE FAR EAST ZONES. THE TROUGH WILL CONTINUE TO MOVE EAST TONIGHT. LINGERING SHOWERS IN THE UNSTABLE AIRMASS BEHIND THE TROUGH THROUGH MIDNIGHT WITH ISOLATED STORMS POSSIBLE. AFTER MIDNIGHT SOME SHOWERS STILL EXPECTED IN THE NORTH IN THE CYCLONIC FLOW. NEXT SHORTWAVE FORECAST TO DROP SOUTH INTO IDAHO SUNDAY MORNING AND THEN INTO WY SUNDAY AFTERNOON. THIS WILL BRING SCATTERED SHOWERS AND A FEW STORMS TO THE NORTH AND CENTRAL ZONES SUNDAY INTO SUNDAY EVENING. LESS ACTIVITY OVER THE SOUTH DUE TO THE TRACK OF THE SYSTEM. THIS SYSTEM MOVES OUT BY 12Z MONDAY. NORTH TO NORTHWEST FLOW ON MONDAY WITH A DISTURBANCE IN THE FLOW MOVING INTO IDAHO AGAIN DURING THE AFTERNOON. ECMWF/NAM MODELS INDICATE SOME CONVECTION IN THE MOUNTAINS MONDAY PM AND EVE. WILL LEAVE FORECAST UNCHANGED FOR NOW. NW FLOW ALOFT FOR TUESDAY WITH YET ANOTHER DISTURBANCE POSSIBLE IN THE FLOW. THE ECMWF/GFS MODELS MOST AGGRESSIVE WITH THE WAVE AND WILL NOT ALTER THE CHANCE OF SHOWERS AND STORMS IN THE NORTH AND CENTRAL ZONES AT THIS TIME. AS FOR TEMPS...COOL ON SUNDAY WITH WARMER HIGHS MONDAY AND TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY SUMMER IS FAST WINDING DOWN AS PERSISTENT PATTERN OF TROUGHS AND COLDER AIR FROM THE NORTH WILL CONTINUE INTO THE MEDIUM RANGE PERIOD. A WARMUP DOES OCCUR DURING THE LATTER PERIOD BUT NOT UNTIL ANOTHER GOOD COLD FRONT DROPS SOUTH LATE TUESDAY NIGHT OR WEDNESDAY. GFS IS SHOWING THIS STRONG SHORTWAVE DROPPING SOUTH INTO ND ON WEDNESDAY FOR THE THIRD TIME IN THE PAST FOUR NIGHTS WHILE THE EURO IS SHOWING IT FOR THE SECOND TIME. IN FACT...THE 00Z EURO IS STRONGER YET WITH THE LOW CLOSING OFF OVER SWRN ND THURSDAY MORNING. CONFIDENCE IS GROWING IN THIS SOLUTION AND HAVE HIT MOST AREAS EAST OF THE DIVIDE WITH CHANCE POPS ON WEDNESDAY. I WILL HIT THIS EVEN HARDER TONIGHT IF THIS SIGNATURE SHOWS UP AGAIN. HAVE ALSO TRENDED THE HIGHS DOWN A LITTLE MORE WEDNESDAY BUT STILL NOT AS COOL AS IT POTENTIALLY COULD BE. AN INITIAL SHORTWAVE ON TUESDAY WILL LIKELY PRODUCE ISOLATED TO POTENTIALLY SCATTERED SHOWERS AND THUNDERSTORMS AND HAVE INTRODUCED MORE ISOLD COVERAGE FOR ALL AREAS EAST OF THE DIVIDE TUE NIGHT. AFTER OUR STRONG SHORTWAVE ON WEDNESDAY WE SHOULD SEE GRADUAL IMPROVEMENT THURSDAY WITH TEMPERATURES WARMING RAPIDLY ON FRIDAY. IT APPEARS THE 4-CORNERS HIGH WILL RETURN BRIEFLY OVER THE WEEKEND WITH AN EMBEDDED WAVE MOVING UP FRIDAY NIGHT OR SATURDAY. ISOLATED POPS WILL COVER MUCH OF THE WEST ON SATURDAY FOR STARTERS. && .AVIATION... PERIODS OF MVFR CONDITIONS WILL CONTINUE THIS EVENING AS ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE THROUGH THE AREA. GUSTY AND ERRATIC WIND TO 35KT WILL BE POSSIBLE WITH THUNDERSTORM ACTIVITY THIS EVENING. SCATTERED SHOWERS WILL CONTINUE OVERNIGHT...WITH SNOW SHOWERS POSSIBLE ABOVE 9000 FT. SHOWERS WILL CONTINUE TO OBSCURE MOUNTAIN TOPS THROUGH THE OVERNIGHT HOURS. WEAKENED SHOWER PRESENCE WILL BE OVER THE AREA SUNDAY AS THE MAIN SYSTEM MOVES EAST. ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE PRESENT ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA...ESPECIALLY OVER THE NORTHERN MOUNTAINS. MOUNTAINS WILL REMAIN OBSCURED AND THE LOWER ELEVATION AIRPORTS MAY EXPERIENCE BRIEF PERIODS OF MVFR CONDITIONS. && .FIRE WEATHER... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH 9 PM OVER THE DISTRICT...THEN SCATTERED SHOWERS OVER THE NORTH HALF OF THE DISTRICT OVERNIGHT. ON SUNDAY A WEATHER DISTURBANCE WILL DROP INTO THE REGION. THIS WILL BRING SCATTERED SHOWERS AND SOME THUNDERSTORMS TO NORTHERN AND CENTRAL WYOMING DURING THE AFTERNOON AND EVENING HOURS. EXPECT ISOLATED MOUNTAIN SHOWERS AND THUNDERSTORMS ON MONDAY. TEMPERATURES WILL REMAIN COOL SUNDAY WITH WARMER HIGHS ON MONDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...SKRBAC AVIATION...BRANHAM FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MDT SAT AUG 15 2009 WYZ001>020-022>030-161200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 337 PM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING...WITH ACTIVITY TAPERING OFF AFTER MIDNIGHT. ISOLATED SNOWFALL WILL BE POSSIBLE DURING THE OVERNIGHT HOURS OVER THE BIGHORN AND ABSAROKA MOUNTAINS WHICH MAY LEAD TO BRIEF PERIODS OF SLICK MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY...INCREASING EAST OF THE DIVIDE SUNDAY NIGHT. SNOW LEVELS WILL DROP TO 7500 TO 8000 FEET ACROSS WESTERN WYOMING BY SUNDAY MORNING AND DOWN TO 8500 TO 9500 FEET ACROSS THE REST OF THE MOUNTAINOUS AREAS. ROADS COULD BECOME SLICK ACROSS THE MAJOR PASSES OF NORTHERN AND WESTERN WYOMING INCLUDING TETON...TOGWOTEE...POWDER RIVER AND GRANITE PASSES EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...WIND SPEED OVER 40 MPH AND HAIL SIZE. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 437 PM MDT SAT AUG 15 2009 WYZ002-015>017-152315- ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 437 PM MDT SAT AUG 15 2009 AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BURRIS...OR 21 MILES SOUTHEAST OF DUBOIS...MOVING EAST AT 20 MPH. BRIEF HEAVY RAINFALL...ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE... NEAR CROWHEART BY 450 PM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4343 10865 4317 10875 4335 10940 4352 10934 TIME...MOT...LOC 2235Z 285DEG 17KT 4341 10925 MURRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 507 PM MDT SAT AUG 15 2009 WYZ001-012-013-160030- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- YELLOWSTONE NATIONAL PARK- 507 PM MDT SAT AUG 15 2009 THROUGH 630 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS YELLOWSTONE NATIONAL PARK AND JACKSON HOLE. THE MOST CONCENTRATED AREA WILL BE OVER SOUTHERN YELLOWSTONE...AND EXTREME NORTHERN JACKSON HOLE. THE STRONGEST ACTIVITY WILL BE CAPABLE OF SMALL HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL. SNOW LEVELS WILL GENERALLY BE ABOVE 9500 FEET. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 513 PM MDT SAT AUG 15 2009 WYZ016-017-160015- UPPER WIND RIVER BASIN-WIND RIVER BASIN- 513 PM MDT SAT AUG 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 615 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR U.S. HWY 287/26 MILE MARKER 90...OR 24 MILES NORTH OF FORT WASHAKIE...MOVING EAST AT 15 MPH. THIS STORM PRODUCED BETWEEN A HALF AN INCH...AND THREE QUARTERS OF AN INCH DIAMETER HAIL NEAR BURRIS. ALTHOUGH THIS STORM HAS WEAKENED A LITTLE...BRIEF HEAVY RAINFALL...ONE HALF INCH DIAMETER HAIL WITH SOME ACCUMULATION...AND WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS STORM. THIS STORM WILL BE... 5 MILES NORTH OF DIVERSION DAM REST AREA BY 530 PM MDT. 6 MILES NORTH OF HWY JCT 287 AND 26 BY 540 PM MDT. NEAR PILOT BUTTE RESERVOIR BY 615 PM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4334 10855 4309 10867 4328 10925 4345 10918 TIME...MOT...LOC 2311Z 288DEG 14KT 4333 10909 MURRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 544 PM MDT SAT AUG 15 2009 WYZ005>007-160100- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN- SOUTHWEST BIG HORN BASIN- 544 PM MDT SAT AUG 15 2009 THROUGH 700 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT HOT SPRINGS AND WASHAKIE COUNTIES. MOST OF THE ACTIVITY WILL BE ACROSS HOT SPRINGS COUNTY...INCLUDING THERMOPOLIS AND THE WIND RIVER CANYON. SMALL HAIL...BRIEF HEAVY RAINFALL...OCCASIONAL LIGHTNING...AND GUSTY WINDS TO AROUND 35 MPH ARE POSSIBLE IN THE STRONGER STORMS. 21
The Riverton/Lander radar (KRIW), 4 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
3 hail. Local standard time, as filed.
Penny sized hail was measured west of Riverton.
Hail of penny to quarter size, with some slightly larger than one inch in diameter, fell for about 10 minutes at a residence near Riverton.
Hailstones of penny to nickel size fell on the city of Riverton for a little more than 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181104, 181107, 181112.